Alert archive / California / Winter Storm Warnings in 2005
Winter Storm Warning 4, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Dec 17, 2005, 2:14 PM PST for 8 counties in California; Douglas County, Washoe County, Nevada. It took effect at Dec 18, 2005, 6:00 AM PST. It was in force for 17 hr. 50 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2005, 2:14 PM PST (22:14 UTC)
- In effect from
- Dec 18, 2005, 6:00 AM PST
- Expired
- Dec 18, 2005, 11:00 PM PST
- In force
- 17 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 6:08 AM PST | SNOW 14 | Alpine Meadows, CA | 14 INCHES NEW SNOW MID MTN WITH 10 INCHES NEW SNOW AT BASE. SNOWING HEAVILY. |
| Dec 18, 6:24 AM PST | HEAVY SNOW 14 | Soda Springs, CA | 10-14 INCHES STORM TOTAL. HEAVY SNOW CONTINUING. |
| Dec 18, 6:40 AM PST | HEAVY SNOW 14 | Northstar Ski Area, CA | 14 INCHES AT 8600 FT. 8 INCHES AT 6800 FT. HEAVY SNOW CONTINUING. |
| Dec 18, 6:53 AM PST | SNOW 3 | 1 E Janesville, CA | OVERNIGHT TOTAL. CURRENTLY MODERATE SNOW. |
| Dec 18, 7:04 AM PST | HEAVY SNOW 12 | Mount Rose Ski Area, NV | 8-12 INCHES SO FAR |
| Dec 18, 7:06 AM PST | HEAVY SNOW 4 | Cold Springs Valley, NV | STILL SNOWING. |
| Dec 18, 7:10 AM PST | SNOW 3.5 | 5 S Reno, NV | CAUGHLIN RANCH PARKWAY. 3/4 INCH IN PAST HOUR. STILL SNOWING. |
| Dec 18, 7:10 AM PST | HEAVY SNOW 12 | Mammoth Mountain, CA | 12 INCHES AT SKI AREA 9000 FT. STILL SNOWING HEAVILY. |
| Dec 18, 7:12 AM PST | SNOW 6 | 4 Nne New Washoe City, NV | 6 INCHES SO FAR. STILL SNOWING MODERATE TO HEAVY. 29 DEGREES. |
| Dec 18, 7:23 AM PST | SNOW 3 | Reno, NV | 3 INCHES SO FAR IN NORTH VALLEYS IN RED ROCK. STILL SNOWING LIGHT TO MODERATE. |
| Dec 18, 7:47 AM PST | SNOW 5.5 | Cold Springs Valley, NV | ON THE GROUND. STILL SNOWING MODERATE TO HEAVY. |
| Dec 18, 8:00 AM PST | SNOW 4 | 5 Nnw Janesville, CA | -SN WITH EST 4 INCHES ON GRD. |
| Dec 18, 8:16 AM PST | SNOW 14 | Squaw Valley, CA | 6-8 INCHES AT 6200 FEET AND 12-14 INCHES AT 8200 FEET AS OF 6 AM. |
| Dec 18, 8:20 AM PST | SNOW 5 | 1 N Doyle, CA | 5 INCHES ON GRD AT 4500 FT. 34F DEGREES. LGT SNOW FALLING. |
| Dec 18, 8:25 AM PST | SNOW 6.5 | Cold Springs Valley, NV | ON THE GROUND. STILL SNOWING LIGHT TO MODERATE. |
| Dec 18, 8:31 AM PST | SNOW 5 | 3 Nw Janesville, CA | BETWEEN JANESVILLE AND SUSANVILLE AT 4800 FEET. 24 DEGREES. STILL SNOWING LIGHT. |
| Dec 18, 8:40 AM PST | HEAVY SNOW 5.5 | Gerlach, NV | 2 FOOT DRIFTS |
| Dec 18, 8:40 AM PST | HEAVY SNOW 6 | Reno, NV | IN NORTHWEST RENO FOOTHILLS |
| Dec 18, 8:40 AM PST | HEAVY SNOW 8 | Mammoth Lakes, CA | 8 INCHES SO FAR |
| Dec 18, 8:42 AM PST | SNOW 11 | 1 W Devils Gate Summit, CA | 10 MILES NORTH OF BRIDGEPORT AT 7200 FEET. 10.75 INCHES. |
| Dec 18, 8:45 AM PST | SNOW 5.5 | 5 N Reno, NV | MEASURED 5.5 INCHES SNOW ON GRD. LGT SNOW STLL FALLING. |
| Dec 18, 8:55 AM PST | HEAVY SNOW 8 | 4 Nne New Washoe City, NV | 8 INCHES SNOW ON GRD. JUST STARTED TO RAIN. 32F DEGREES. |
| Dec 18, 9:00 AM PST | HEAVY SNOW 3 | Sparks, NV | SNOW FELL BETWEEN 4 AND 8 AM. |
| Dec 18, 9:14 AM PST | SNOW 7 | 10 Sw Reno, NV | STILL SNOWING VERY LIGHT. |
| Dec 18, 9:19 AM PST | HEAVY SNOW 2 | 5 W Beckwourth, CA | 24HR WATER CONTENT 1.02 INCHES, SNOWFALL WAS 2 INCHES. |
| Dec 18, 9:46 AM PST | SNOW 2 | 3 N Bieber, CA | STILL SNOWING LIGHT. |
| Dec 18, 10:17 AM PST | SNOW 16 | Mount Rose Ski Area, NV | 10-16 INCHES JUST ABOVE THE BASE OF MT. ROSE SKI AREA. STILL SNOWING HEAVY. |
| Dec 18, 10:54 AM PST | SNOW 2.5 | 6 N Spanish Springs, NV | PALOMINO VALLEY |
| Dec 18, 11:17 AM PST | HEAVY SNOW 12 | Truckee, CA | OVERNIGHT. STILL SNOWING. |
| Dec 18, 11:34 AM PST | HEAVY SNOW 10 | 4 E Alpine Meadows, CA | OVERNIGHT. STILL SNOWING. |
| Dec 18, 11:46 AM PST | HEAVY SNOW 8 | Dagget Pass, NV | 8 INCHES OVERNIGHT. 14 INCHES ON THE GROUND. |
| Dec 18, 11:47 AM PST | HEAVY SNOW 11.5 | Lee Vining, CA | 11.5 OVERNIGHT. 13 INCHES ON THE GROUND. |
| Dec 18, 11:51 AM PST | HEAVY SNOW 12 | Mammoth Lakes, CA | 12 INCHES OVERNIGHT. 18 INCHES ON THE GROUND AT F.S. RANGER STATION. |
| Dec 18, 11:52 AM PST | SNOW 3 | Minden, NV | OVERNIGHT. |
| Dec 18, 11:53 AM PST | SNOW 4 | South Lake Tahoe, CA | 4 INCHES OVERNIGHT. |
| Dec 18, 11:53 AM PST | SNOW 6 | Tahoe City, CA | 6 INCHES OVERNIGHT. |
| Dec 18, 11:59 AM PST | SNOW 6 | Washoe City, NV | OVERNIGHT. |
| Dec 18, 12:00 PM PST | SNOW 6 | 5 Nw Reno, NV | 6 INCHES OVERNIGHT IN NW RENO AT 5360 FT. |
| Dec 18, 12:21 PM PST | SNOW 12 | South Lake Tahoe, CA | 12 INCHES OVERNIGHT. |
| Dec 18, 12:22 PM PST | SNOW 10 | Incline Village, NV | OVERNIGHT. |
| Dec 18, 12:43 PM PST | SNOW 7 | 1 E Janesville, CA | 7 INCHES SO FAR AT 4500 FT. |
| Dec 18, 1:33 PM PST | HEAVY SNOW 21 | 3 Ene Donner Peak, CA | 18-24 INCHES SO FAR. SNOWING HEAVILY. VIS 1/2SM. |
| Dec 18, 2:02 PM PST | HEAVY SNOW 12 | N Gerlach, NV | 12 INCHES AT 3950 FT. STILL SNOWING. 2-3 FT SNOW DRIFTS. |
| Dec 18, 3:29 PM PST | SNOW 9 | 3 Nw Janesville, CA | TOTAL SNOW ACCUMULATION SINCE LAST NIGHT IN THE FOOTHILLS BETWEEN SUSANVILLE AND JANESVILLE AT 4800 FEET. CURRENTLY 27 DEGREES WITH SNOW GRAINS FALLING. |
| Dec 18, 4:22 PM PST | HEAVY SNOW 24 | Mount Rose Ski Area, NV | 24-30 INCHES AS OF 4PM TODAY. |
| Dec 18, 5:22 PM PST | SNOW 8 | Susanville, CA | 8 INCHES AT LASSEN COUNTY S.O. |
| Dec 18, 6:19 PM PST | SNOW 8 | Bodie, CA | 8 INCHES WITH 20 INCHES ON THE GROUND AT BODIE STATE PARK. |
| Dec 18, 6:33 PM PST | HEAVY SNOW 18 | Alpine Meadows, CA | 18 - 24 INCHES MEASURED AT ALPINE MEADOWS SKI RESORT AS OF 5PM. |
| Dec 18, 6:38 PM PST | HEAVY SNOW 18 | Incline Village, NV | 18 INCHES AT 6700 FT AND 30 INCHES AT 8500 FT MEASURED AT DIAMOND PEAK SKI RESORT. |
| Dec 18, 7:35 PM PST | HEAVY SNOW 9.5 | 7 S Susanville, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2372 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KREV 172214 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 214 PM PST SAT DEC 17 2005 ...SIGNIFICANT SNOW ACCUMULATIONS LIKELY FOR THE SIERRA AND NORTHEAST CALIFORNIA... .A PACIFIC STORM SYSTEM WILL MOVE ACROSS NORTHERN CALIFORNIA TONIGHT AND INTO THE SIERRA BY SUNDAY MORNING. LIGHT PRECIPITATION WILL BEGIN TONIGHT IN THE SIERRA. PRECIPITATION WILL INCREASE IN INTENSITY OVERNIGHT AND BECOME HEAVY SUNDAY MORNING. THE PRECIPITATION WILL SPREAD NORTH AND EAST INTO LASSEN AND MODOC COUNTIES AND EVENTUALLY INTO FAR NORTHERN WASHOE COUNTY...MAINLY NORTH OF GERLACH BY SUNDAY AFTERNOON. SNOW LEVELS ARE EXPECTED TO RISE ABOVE 6000 FEET BY MONDAY MORNING. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ABOVE 5000 FEET IN THE SIERRA...WITH LESSER AMOUNTS IN THE VALLEYS. GUSTY WINDS CAUSING BLOWING AND DRIFTING SNOW ARE ALSO POSSIBLE OVER THE RIDGES AND MOUNTAIN PASSES WITH LOCAL WHITE OUT CONDITIONS. IF YOU PLAN TO TRAVEL THROUGH THE SIERRA ON SUNDAY AND SUNDAY NIGHT...BE PREPARED FOR DIFFICULT WINTER DRIVING CONDITIONS AND TRAVEL DELAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE. CAZ071-072-NVZ002-181300- /O.UPG.KREV.WS.A.0003.051218T1400Z-051219T0700Z/ /O.NEW.KREV.WS.W.0004.051218T1400Z-051219T0700Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD... SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE... MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE 214 PM PST SAT DEC 17 2005 ...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 11 PM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 6 AM TO 11 PM PST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. LIGHT SNOW WILL MOVE INTO THE LAKE TAHOE AREA AND LASSEN COUNTY LATE TONIGHT AND BECOME HEAVY BY SUNDAY MORNING. THE SNOW WILL TAPER OFF LATE SUNDAY NIGHT. SNOW LEVELS WILL START OUT ON THE VALLEY FLOORS AND RISE UP TO 6000 FEET BY SUNDAY EVENING. TOTAL SNOW ACCUMULATIONS OF 18 TO 30 INCHES ARE POSSIBLE ABOVE 7000 FEET AND 8 TO 16 INCHES AT LAKE LEVEL. IN WESTERN LASSEN COUNTY 8 TO 16 INCHES ARE POSSIBLE ABOVE 5000 FEET WITH 4 TO 8 INCHES POSSIBLE OVER EASTERN LASSEN COUNTY. GUSTY WINDS WILL ACCOMPANY THE HEAVY SNOW...CAUSING AREAS OF BLOWING AND DRIFTING SNOW AND LOCAL WHITE OUT CONDITIONS IN THE HIGHER ELEVATIONS. WIND GUSTS UP TO 75 MPH ARE POSSIBLE OVER THE RIDGES. $$ CAZ070-NVZ005-181300- /O.CON.KREV.WS.A.0003.051218T1700Z-051219T0500Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE... FORT BIDWELL...EMPIRE...GERLACH 214 PM PST SAT DEC 17 2005 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. LIGHT SNOW WILL MOVE INTO FAR NORTHEASTERN CALIFORNIA AND NORTHWESTERN NEVADA SUNDAY MORNING AND BECOME HEAVY AT TIMES SUNDAY AFTERNOON AND EVENING. SNOW LEVELS WILL START OUT AT THE VALLEY FLOORS AND RISE UP TO AROUND 5000 FEET BY SUNDAY EVENING. THE PRECIPITATION WILL TAPER OFF BY SUNDAY NIGHT. TOTAL SNOW ACCUMULATIONS OF UP TO A FOOT ARE POSSIBLE AT THE HIGHEST ELEVATIONS...WITH UP TO 6 INCHES IN THE VALLEYS. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
1 follow-up statement
000 WWUS45 KREV 180634 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 1034 PM PST SAT DEC 17 2005 ...SIGNIFICANT SNOW ACCUMULATIONS IN THE SIERRA... .A WET PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION AND BRING HEAVY SNOW TO THE SIERRA AS WELL AS PARTS OF NORTHEAST CALIFORNIA AND NORTHWEST NEVADA SUNDAY. LIGHT SNOW OVERNIGHT WILL BECOME HEAVY AT TIMES SUNDAY MORNING AND CONTINUE INTO THE AFTERNOON. SNOW LEVELS ARE EXPECTED TO RISE DURING THE DAY SUNDAY AND INTO SUNDAY NIGHT. MOST VALLEY LOCATIONS SOUTH OF A SUSANVILLE TO GERLACH LINE INCLUDING THE TAHOE BASIN WILL LIKELY SEE SOME MIX OF RAIN AND SNOW BY SUNDAY AFTERNOON AFTER A VERY WET SNOWFALL TO START THE DAY. HIGHER ELEVATIONS INCLUDING AREA PASSES WILL RECEIVE THE HEAVIEST AMOUNTS. IF YOU PLAN TO TRAVEL THROUGH THE SIERRA SUNDAY AND SUNDAY NIGHT...BE PREPARED FOR DIFFICULT WINTER DRIVING CONDITIONS AND TRAVEL DELAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE. CAZ070-NVZ005-181315- /O.UPG.KREV.WS.A.0003.051218T1700Z-051219T0500Z/ /O.NEW.KREV.HS.W.0003.051218T1400Z-051219T0200Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE... FORT BIDWELL...EMPIRE...GERLACH 1034 PM PST SAT DEC 17 2005 ...HEAVY SNOW WARNING IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HEAVY SNOW WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. LIGHT SNOW WILL MOVE INTO FAR NORTHEASTERN CALIFORNIA AND NORTHWESTERN NEVADA OVERNIGHT AND BECOME HEAVY AT TIMES SUNDAY. SNOW LEVELS WILL START OUT AT THE VALLEY FLOORS AND RISE UP TO AROUND 5000 FEET BY SUNDAY EVENING. THE PRECIPITATION WILL TAPER SUNDAY NIGHT. TOTAL SNOW ACCUMULATIONS UP TO A FOOT ARE POSSIBLE AT THE HIGHEST ELEVATIONS...WITH 4 TO 6 INCHES IN THE VALLEYS. A HEAVY SNOW WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ CAZ073-181315- /O.UPG.KREV.SN.Y.0004.051218T1400Z-051219T0700Z/ /O.EXA.KREV.WS.W.0004.051218T1400Z-051219T0700Z/ MONO- INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING... MAMMOTH LAKES 1034 PM PST SAT DEC 17 2005 ...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 11 PM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 6 AM TO 11 PM PST SUNDAY. THE SNOW ADVISORY IS NO LONGER IN EFFECT. SNOW OVER MONO COUNTY WILL BECOME HEAVY DURING THE DAY SUNDAY. RISING SNOW LEVELS ARE EXPECTED WITH THIS STORM AND BY MONDAY MORNING THEY WILL BE NEAR 7000 FEET. TOTAL SNOW ACCUMULATIONS OF 1 TO 2 FEET ARE POSSIBLE IN THE HIGH SIERRA JUST TO THE EAST OF THE CREST WHILE 6 TO 12 INCHES CAN BE EXPECTED ABOVE 7000 FEET INCLUDING HIGHWAY 395. GUSTY WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW AT THE HIGHER ELEVATIONS AND PASSES. CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...CARRY TIRE CHAINS...FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. $$ CAZ071-072-NVZ002-181315- /O.CON.KREV.WS.W.0004.051218T1400Z-051219T0700Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD... SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE... MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE 1034 PM PST SAT DEC 17 2005 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM TO 11 PM PST SUNDAY... LIGHT TO MODERATE SNOW WILL CONTINUE TO MOVE INTO THE LAKE TAHOE AREA AND LASSEN COUNTY OVERNIGHT AND BECOME HEAVY BY SUNDAY MORNING. THE SNOW WILL TAPER SUNDAY NIGHT. SNOW LEVELS WILL START OUT ON THE VALLEY FLOORS AND RISE UP TO 6000 FEET BY SUNDAY EVENING. TOTAL SNOW ACCUMULATIONS OF 18 TO 30 INCHES ARE POSSIBLE ABOVE 7000 FEET AND 8 TO 16 INCHES AT LAKE LEVEL. IN WESTERN LASSEN COUNTY 8 TO 16 INCHES ARE POSSIBLE ABOVE 5000 FEET WITH 4 TO 8 INCHES POSSIBLE OVER EASTERN LASSEN COUNTY. GUSTY WINDS WILL ACCOMPANY THE HEAVY SNOW...CAUSING AREAS OF BLOWING AND DRIFTING SNOW AND LOCAL WHITE OUT CONDITIONS IN THE HIGHER ELEVATIONS. WIND GUSTS UP TO 75 MPH ARE POSSIBLE OVER THE RIDGES. $$ NVZ004-181315- /O.NEW.KREV.SN.Y.0005.051218T1400Z-051219T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK... SILVER SPRINGS...NIXON...IMLAY 1034 PM PST SAT DEC 17 2005 ...SNOW ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A SNOW ADVISORY... WHICH IS IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY. SNOW WILL DEVELOP OVERNIGHT AND BECOME WIDESPREAD SUNDAY MORNING. SNOW ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED WITH SNOW MIXING WITH OR CHANGING TO RAIN AT THE VALLEY FLOORS DURING THE AFTERNOON. THIS SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED OR SLUSHY ROADS AND LIMITED VISIBILITIES. USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Dec 17, 8:45 AM PST, 5 hours 29 minutes earlier.
Area forecast discussion, Dec 17, 8:45 AM PST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
845 AM PST SAT DEC 17 2005
.UPDATE...
PER INITIAL CALL FROM WFO SACRAMENTO...WILL MATCH THEM WITH A WINTER
STORM WATCH FOR LASSEN-TAHOE FOR SUNDAY INTO SUNDAY EVENING. AS
MENTIONED YESTERDAY...MODELS SEEM TO BE A BIT SLOW AND TOO DRY AT
TIMES WITH THE INITIAL UNDERCUTTING SYSTEMS. THIS WEEKEND
APPEARSBEEN NO WITH BOTH THE NAM/GFS QUITE A BIT WETTER THAN
YESTERDAY FOR SUNDAY. AT THIS POINT...IT LOOKS TO BE HIGH END
ADVISORY/LOW END WARNING POTENTIAL FOR THOSE AREAS. SNOW LEVELS WILL
ALSO START OUT LOW...NEAR 4000 FEET BEFORE RISING TO 6000 FEET LATE
ON SUNDAY. EVEN VALLEY LOCATIONS OF LASSEN COULD SEE LOW END WARNING
SNOW AMOUNTS BEFORE THE CHANGEOVER. TO MATCH THE IDEAS AND THE
POTENTIAL COLD AIR DAMMING THAT CAN OCCUR IN THE SURPRISE
VALLEY...WILL ALSO ISSUE A WATCH FOR NORTHERN WASHOE AND THE SV.
EXPECT ANY HEAVY SNOWS IN WASHOE TO REMAIN NORTH OF GERLACH. IN THE
UPDATE WILL ALSO LOWER SNOW LEVELS MOST ZONES TONIGHT TO ACCOUNT FOR
THE LOWER SNOW LEVELS EXPECTED. WALLMANN
&&
.PREV DISCUSSION...ISSUED AT 304 AM
ACTIVE WEATHER DURING THE SHORT TERM. NARROW RIDGE NOW OVER THE
WEST COAST IS BEING SQUEEZED BY AN APPROACHING DEEP TROUGH OVER
135W. A VORT MAX SHOWING UP ON SATELLITE IMAGERY THIS MORNING IS
MOVING TOWARD THE CENTRAL CALIFORNIA COAST AND WILL UNDERCUT THE
NORTHERN PART OF THE RIDGE TODAY. MODELS ARE SIMILAR IN THEIR
EVOLUTION OF THIS SCENARIO WITH THE ETA...GFS...ECMWF...CANADIAN AND
NOGAPS ALL SHOWING THE SYSTEM OFF THE COAST AT 12Z THIS MORNING.
THE FIRST VORT MAX IS PROGGED TO MOVE THROUGH NORTHERN CALIFORNIA
THIS EVENING. A SECOND STRONGER SHORTWAVE IS THEN PROGGED TO MOVE
THROUGH THE SAME REGION LATE SUNDAY.
WITH THE APPROACHING SYSTEM WILL CONTINUE WILL A CHANCE OF RAIN AND
MOUNTAIN SNOW FOR THIS AFTERNOON AND EVENING. SOUTHERLY FLOW WILL
ALLOW FOR GOOD MOISTURE ADVECTION TONIGHT INTO SUNDAY. THE GFS
ADVECTS PRECIPITABLE WATER VALUES OF BETWEEN 0.25 AND 0.50 INCH INTO
WESTERN NEVADA BY 06Z SUNDAY. SNOW LEVELS WILL START OUT AROUND
6000 FT TODAY BEFORE LOWERING TO BETWEEN 5000 AND 5500 FT TONIGHT AS
COLD AIR MOVES IN WITH THE FIRST SHORTWAVE. PRECIP SHOULD TAPER OFF
MONDAY AFTERNOON AS THE SECOND SHORTWAVE MOVES EAST OF THE REGION.
DID NOT MAKE ANY MAJOR CHANGES TO TEMPERATURES FOR TODAY AND
SUNDAY. TEMPS BOTH DAYS SHOULD BE NEAR BOTH CLIMO AND GUIDANCE WITH
AFTERNOON HIGHS IN THE 40S. EXPECT A SLIGHT WARM UP ON MONDAY AS
RIDGING BUILDS INTO THE WEST COAST. OHARA
LONG TERM...TUESDAY THROUGH FRIDAY...
MEDIUM RANGE GUIDANCE IS IN REASONABLY GOOD AGREEMENT FOR AN ACTIVE
WEATHER PATTERN IN THE MEDIUM RANGE. RIDGE AXIS OVER CA-NV TUES IS
EXPECTED TO MOVE EAST TO NEAR THE NV-UTAH BORDER BY WED AS TROF
APPROACHES THE WEST COAST. DESPITE HIGH 500 MB HEIGHTS...PACIFIC
MOISTURE WILL BE TAPPED WITH WIDESPREAD HIGH CLOUDS BOTH DAYS AND A
POSSIBILITY OF LIGHT PRECIP OVER NERN CA AND ALONG THE SIERRA WITH
HIGH SNOW LEVELS ABOVE 7500 FEET. MAX TEMPS ARE EXPECTED TO REACH OR
EXCEED 50 DEGREES
BY WED NIGHT AND THURS THE TROF MOVES INLAND AND WILL BRING PRECIP
AND LOWER SNOW LEVELS TO THE FORECAST AREA. MODEL DATA HAVE SOME
DIFFERENCES IN WHETHER THE SYSTEM MOVES IN AS A NEGATIVE TILT
SHORTWAVE OR A CLOSED LOW BREAKING OFF FROM THE MEAN FLOW WHICH
WOULD MAKE A DIFFERENCE AMOUNT OF COOLING ASSOCIATED WITH THE
PRECIP. THE CURRENT FORECAST WAS FAVORING THE 00Z GFS WHICH WOULD
BRING SNOW DOWN TO AROUND 6000 FEET...BUT THE 06Z GFS WAS WEAKER AND
FARTHER NORTH AND WOULD RESULT IN HIGHER SNOW LEVELS AROUND 7000
FEET AND LOWER QPF.
THIS SYSTEM EXITS THE REGION THURS NIGHT WITH REBUILDING RIDGE ON
FRIDAY BRINGING DRIER AIR MASS TO THE REGION. LIGHT E-NE FLOW WILL
RETURN WHICH WOULD LIMIT WARMING...BUT THE INVERSION IS NOT EXPECTED
TO BE AS STRONG AS IT WAS THIS PAST WEEK. MJD
&&
.AVIATION...
THE FOG AND LOW CLOUD EVENT IS ESSENTIALLY OVER ACROSS THE TAF
POINTS AND TWEB ROUTES. SOME SLIGHTLY REDUCED VISIBILITY TO AROUND 5
MILES IS POSSIBLE BETWEEN 15Z AND 17Z IN PARTS OF WRN NV WITH LOCAL
FOG IN CHURCHILL...MINERAL AND MONO COUNTIES OTHERWISE VFR CONDS ARE
EXPECTED TODAY WITH LOWERING CIGS TONIGHT AND AREAS OF MVFR AND
LOCAL IFR CIGS/VSBY AS LIGHT SNOW SPREADS ACROSS THE REGION. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WATCH NVZ002 6 AM TO 11 PM SUNDAY.
WINTER STORM WATCH NVZ005 9 AM TO 9 PM SUNDAY.
.CA...WINTER STORM WATCH CAZ070 9 AM TO 9 PM SUNDAY.
WINTER STORM WATCH CAZ071-072 6 AM TO 11 PM SUNDAY.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 9:03 AM PST | Winter Storm Watch | REV | Alpine, El Dorado, Lassen, Modoc, Nevada, Placer and 2 more | 14 hr |
| Dec 17, 2:30 PM PST | Snow Advisory | REV | Mono | 8 hr |
Nearby
Winter Storm Warnings in California, 2005Winter Storm Warnings in Nevada, 2005Every winter storm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.